Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 129, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 9, 2021, 7:52 AM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 7:52 AM EDT (11:52 UTC)
- Expired
- Aug 9, 2021, 8:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 145 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2586 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WHUS52 KKEY 091152
SMWKEY
GMZ034-091230-
/O.NEW.KKEY.MA.W.0129.210809T1152Z-210809T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
752 AM EDT Mon Aug 9 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
* Until 830 AM EDT.
* At 752 AM EDT, a strong thunderstorm with possible waterspouts was
located over Tortugas Ecological Reserve North, moving west at 15
knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent and intense cloud to
surface lightning, and heavy downpours.
* Locations in the warning include...
Dry Tortugas Light and Tortugas Ecological Reserve North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.
&&
LAT...LON 2480 8323 2489 8320 2484 8290 2459 8292
2458 8328
TIME...MOT...LOC 1152Z 095DEG 17KT 2471 8303
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
WilliamsWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 9, 4:15 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 4:15 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Key West FL 415 AM EDT Mon Aug 9 2021 .DISCUSSION... Scattered showers and isolated storms have developed during the last couple of hours over the southeastern Gulf of Mexico, but radar detects very little shower activity along the Keys and eastward across the Straits to Andros Island. This is consistent with an easterly wind surge which has moved across the area during the night, with the activity over the Gulf waters forming in an area of low level speed convergence along the leading edge of this surge. Skies are mostly clear along the island chain, with temperatures hovering in the lower to mid 80s, and winds on land from the east to southeast at 10 to 15 mph. Surface and upper air analysis depict a dominant subtropical ridge over the central and western Atlantic, with the western end of the ridge over Florida and the Gulf of Mexico beginning to strengthen as a mid latitude trough along the Mid Atlantic coast moves northeast. The 00Z Key West sounding was quite moist, with PW of 2.13 inches, but a considerably drier airmass is entering our area from the east, with estimated PWs around 1.5 inches moving west of Andros Island into the eastern Straits. Our weather regime through the next few days will be dominated by the strengthening subtropical ridge, with moderate easterly flow prevailing across the Keys. There will be significant dry air in the mid levels, with PWs generally running below normal for this time of year, as the large area of relative dryness evident in MIMIC imagery from the western Bahamas back through Puerto Rico and eastward into the tropical Atlantic translates westward across the Keys. This will keep PoPs in check despite the stronger than normal easterly flow for August, with the best rain chances occurring during the late night and early morning hours. Heading to the end of the work week and into the weekend, attention will turn to a tropical wave currently in the Atlantic Ocean a few hundred miles east of the Leeward Islands. This feature has a 60 percent chance of becoming a tropical cyclone during the next 5 days as per NHC, although it should be noted that the bulk of the model guidance suite moves the system near the high terrain of the Greater Antilles, with not much development indicated. For now, the forecast will continue with the idea of a strong tropical wave approaching our area Thursday night and Friday, then moving through Friday night into Saturday, with rain chances climbing above normal. The latest runs of both the GFS and ECMWF show weak low pressure moving northward near or just west of the Florida peninsula during the later part of the weekend, as the wave and associated moisture turn poleward into a weakness in the subtropical ridge. This would result in the Keys staying in a very moist airmass for a longer period of time, with rain chances probably ending up higher than currently shown for the later part of the weekend. && .MARINE... Overnight observations show increasing E/SE breezes across the Keys coastal waters, with C-MAN and Weatherflow sites along the reef and at Smith Shoal Light running in the 10 to 14 knot range during the past few hours. Moderate easterly breezes will prevail across the waters today through Thursday. A tropical disturbance will move west northwest through the Greater Antilles during the week, and is forecast to move across the Keys and South Florida Friday through Saturday. && .AVIATION... VFR and gentle easterly breezes will prevail at the EYW and MTH terminals through the morning. Satellite derived moisture products from GOES and MIMIC indicate a drier airmass moving into the Florida Keys. Rain chances will be slight for both terminals, and slim enough to not include a VC for much of the TAF. && .CLIMATE... On this date in 1950, from the Key West Citizen, "thousands of fish were found in the streets of Key West after a heavy rain. Most of the fish were found along Caroline Street between William and Grinnell. One theory was that a large waterspout had carried the fish ashore. This theory was supported by the fact that most of the fish were mullet, which swim on the surface and could be picked up by a waterspout. Caroline Street regulars insisted it had rained fish, and one man said he saw a full-grown sponge fall from the sky." && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire..........Jacobson Aviation/Climate/Nowcasts...CLR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 9, 4:17 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 417 AM EDT Mon Aug 9 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-101000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 417 AM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible today and tonight. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated thunderstorms will be possible Tuesday through Thursday night, with scattered storms becoming more likely Friday through Saturday as a tropical wave moves across the area. The primary thunderstorm hazards will be lightning strikes and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.